Laxative Use and Colon and Rectal Cancer
Dear OncoLink "Ask the Experts,"
I've heard that chronic constipation and laxative use is associated with colon and rectal cancer. Is that true?
Li Liu, MD OncoLink Editorial Assistant, responds:
This is an excellent question.
It has long been suggested that low bowel movement frequency, by increasing concentrations of cancer causing agents (carcinogens) in the stool and increasing their contact with the gut wall, elevates that risk of colorectal cancer (Am J Epidemiol 1979 Jan;109(1):1-20). In the United States, where colorectal cancer is the third highest cause of cancer death, 15% to 20% of adults are reported to suffer from constipation. A similar proportion reports regular use of laxatives (Dig Dis Sci 1989 Aug;34(8):1153-62). Previous epidemiologic studies on constipation and cancer have shown inconsistent results, in part because of the complexity in characterizing bowel movements (Epidemiology 1998 Jul;9(4):385-91). The widespread use of laxatives further complicates the relation between bowel movement frequency and the risk of colorectal cancer. Recently, phenolphthalein, the active ingredient in many laxative brands, has been shown to cause several different tumors, although not colorectal cancer, in animal feeding studies (Cancer Res 1996 Nov 1;56(21):4922-6).
People may be able to lower their risk of developing colorectal cancer by managing the factors that they can control, such as diet and physical activity. It is important to eat plenty of fruits, vegetables, and whole grain foods and to limit intake of high-fat foods. Physical activity is another area that people can control. Even small amounts of exercise on a regular basis can be helpful.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania